I've just come home after a twelve-day stint in hospital, which started with what I'd thought was a very severe tummy bug. After various delightful tests and endoscopies, I have been diagnposed with Ulcerative Colitis. It looks as if it has been grumbling away for quite some time before flaring up badly, as I've had recurrent problems with severe anaemia, fatigue, dizziness, fainting and associated anxiety problems for years, plus bouts of horrible mouth ulcers, all of which was vaguely labelled as M.E., but it looks as if the UC might be the missing link. It's responded really well to steroids, thankfully, and I've been sent home on a gradually reducing dose of prednisolone plus something called Pentasa, as well as iron and calcium. My main problem at the moment is that I'm still very anaemic despite two transfusions, but hopefully the iron tablets will help with that and I've had no visible blood loss for over a week. I'm seeing the specialist in two weeks - have apparently fallen on my feet because the top UC expert in the country is at my local hospital, which is handy!
I was just wondering whether anyone else on MN has words of wisdom to share or good books/info sources. Perhaps the worst thing at the moment is that my mouth feels very furry and chalky, and however hungry I am, I'm just not enjoying anything I eat. Is this liable to be a side-effect of one of the meds, and if so, will it go away? After weeks of terrible nausea and diarrhoea, I would really, really like to eat something and enjoy it!
No personal experience but have looked after people with it at work. When it's well controlled I think it can be quite manageable but can need treatment for acute flare ups, ongoing reviews, and sometimes needs surgery. Hope you start to feel better soon.
The crohns and colitis assoc can also give you a 'can't wait' card for queue jumping in toilets. You might also want to get a RADAR key like from here to access disabled toilets.
Oral prednisolone can make you prone to thrush in the mouth, which can be sore.
Side effects of anaemia - C+P'd from netdoctor -
burning sensation in the tongue dryness in the mouth and throat sores at the corners of the mouth altered sense of touch brittle, spoon-shaped nails with vertical stripes and a tendency to fray pica (an insatiable craving for a specific food, eg liquorice) brittle hair difficulty swallowing.